We report a case of acetaminophen-induced liver necrosis in a 14-year-old girl. At autopsy, a 9 cm subcapsular nodule was present in the right lobe of the liver which showed distinct zonation: a central greyish white area of fibrolamellar carcinoma with a peripheral fleshy, tan-coloured rim ranging from 1 to 2 cm in thickness. This peripheral zone consisted of nodular, hyperplastic parenchyma resembling the changes seen in focal nodular hyperplasia, and stood out from the adjacent necrotic parenchyma. The sparing of this zone from the deleterious effects of acetaminophen provides indirect evidence of a predominantly arterial rather than portal blood supply to this region. The arterial supply was most probably derived from the tumour vasculature and may explain the parenchymal hyperplasia sometimes reported adjacent to a fibrolamellar carcinoma. Awareness of this phenomenon is essential when evaluating a needle biopsy, as sampling of this region may lead to a false negative diagnosis.